|Year : 2013 | Volume
| Issue : 2 | Page : 187-188
Serum drug level-related sodium valproate-induced hair loss
Suresh K Ramakrishnappa, Mahesh N Belhekar
Department of Clinical Pharmacology, Topiwala National Medical College and Bai Yamunabai Laxman Nair Charitable Hospital, Mumbai, India
|Date of Submission||05-Mar-2012|
|Date of Decision||30-Dec-2012|
|Date of Acceptance||30-Dec-2012|
|Date of Web Publication||11-Mar-2013|
Suresh K Ramakrishnappa
Department of Clinical Pharmacology, Topiwala National Medical College and Bai Yamunabai Laxman Nair Charitable Hospital, Mumbai
Source of Support: None, Conflict of Interest: None
Sodium valproate is a well-established treatment in epilepsy and mood disorders. Its utility is compromised by its adverse effects such as tremor, weight gain, hair loss, and liver dysfunction. Hair loss may occur when drug is used in higher dose. Drug-induced hair loss is diffused and non-scarring, which is reversible upon withdrawal. But there are no case reports showing relation between serum levels of valproate and occurrence of hair loss. So we took interest in reporting this case report.
Keywords: Drug-induced hair loss, serum drug level, valproate
|How to cite this article:|
Ramakrishnappa SK, Belhekar MN. Serum drug level-related sodium valproate-induced hair loss. Indian J Pharmacol 2013;45:187-8
| » Introduction|| |
Valproate is a well-established treatment in various types of seizure like absence, generalized tonic clonic (GTC), myoclonic and atonic types, and also in mood disorders.  The clinical utility of this drug may be compromised by its adverse drug reaction (ADR) such as tremor, weight gain, hair loss, and gastrointestinal disturbances, heart burn, liver dysfunction, and thrombocytopenia.  Hair loss, being one of the ADR with valproate having incidence of 3.5%,  is diffused and non-scarring, which is related with high drug level. However, ADRs showing relation between serum levels of valproate and occurrence of hair loss are not reported.
| » Case Report|| |
A 26-year-old woman weighing 36 kg, suffering from GTC seizures since past six years and hypothyroidism since past 14 years, came to our therapeutic drug monitoring (TDM) out patient department for routine drug monitoring. She complained of hair loss since ten months after starting valproate.
During last five years, she was receiving tablet phenytoin 100 mg thrice a day with calcium tablets along with thyroxin 50 μg tablets once daily prior to valproate. Her electroencephalography (EEG) was normal and showed no evidence of neuronal hyper excitability; CT scan did not reveal any significant intracranial abnormality. During the course of illness she had fluctuations in thyroid hormone levels in 2005. Thyroid stimulating hormone levels (>100 μIU/ml; normal 0.3 - 0.5 μIU/ml), reduction in total thyroxin (3.16 μg/dl; normal 4.5 - 12 μg/dl), and free thyroxin was reduced (0.46 ng/dl; normal 0.7-1.8 ng/dl). The dose of thyroxin was increased to 75 μg and she was stable and continued with phenytoin with regular drug monitoring. In December 2009, she developed long term ADRs of phenytoin like hypochromic, microcytic anemia with macrocytosis, and gingival hyperplasia. Phenytoin was replaced with valproate chrono 300 mg twice daily, following which her hemogram and peripheral blood smear showed normocytic picture, but three months later she complained hair loss. She consulted a homeopathic doctor for hair loss. She was prescribed arnicated hair oil (Arnica montana, cantharis, jaborandi, and lycopodium in gently perfumed oil base) for local application, but no improvement was observed.
Drug-induced hair loss was suspected. She was referred to dermatologist for further confirmation. The result of trichogram revealed an increase in resting (telogen) and dystrophic hair at the expense of growing hair (anagen), which is classical of drug- induced hair loss. The signs of common conditions like anemia and hypothyroidism, which are often associated with diffuse hair loss, were excluded since hemogram, thyroid hormones profile, and electrolytes were normal. 
Subsequently, we informed the patient's neurologist that she was probably suffering from a valproate-induced telogen effluvium and suggested its substitution with an alternative drug. Valproate was substituted with levetiracetam 200 mg tablet daily. The new drug was well-tolerated and also effective in preventing seizures. In our case, the temporality between valproate intake, drug levels, and hair loss was evident, and after stopping valproate, hair loss retracted.
| » Discussion|| |
Drug-induced hair loss is usually described as a diffuse non-scarring hair loss, which is reversible upon withdrawal of the drug. There is a long list of drugs that on occasion have been cited as causing hair loss like sodium valproate, lithium, carbamazepine, clomiphene citrate, oral contraceptives, potassium thiocyanate, propanolol, warfarin, olanzepine, risperidone, and many antineoplastic drugs, etc. 
Drugs may affect hair follicles through two main mechanisms: (i) Anagen effluvium is a prominent adverse effect of antineoplastic agents, which cause acute damage of rapidly dividing hair matrix cells. (ii) Telogen effluvium (precipitating the follicles into premature rest), which may be a consequence of a large number of other drugs like anticoagulants, interferons, and antihyperlipidemic drugs.  Withdrawal of the drug almost leads to complete hair re-growth. Drug-related hair loss is not always easy to diagnose, and requires an understanding of normal hair growth and many different causal factors that are involved in it. In this patient, other causes of hair loss were excluded on the basis of the clinical presentation and the trichogram. 
We can also suspect that the patients who develop drug-induced hair loss have predisposing factor like hypothyroidism, but her thyroid profile was normal at the time of diagnosis.  Hair loss due to use of oral contraceptives pills is quiet common. However, in our case patient was not on any hormonal pills. 
There is a possible correlation between the therapeutic dose and the serum levels of valproate and side effects, such as hair loss. This is consistent with findings of Merck Y et al.  In our case, this is consistent with high levels of valproate in blood [Table 1]. Management of hair loss includes reassurance, hair care techniques, and if possible, drug substitution. In clinical practice, sometimes clinicians may be reluctant to discontinue medications in patients suffering from hair loss, if the valproate is otherwise efficacious. If the withdrawal of offending drug is not possible, initiating a low dose and progressively increasing the dose minimizes the side effects. Recognition of cosmetically-related side effect that might result in poor compliance in some patients is necessary.  Causality assessment using Naranjo's ADR probability scale defined the causality as a possible (Score 7) (range: 5 - 7). The mechanism by which valproate induces hair loss is yet to be elucidated. Deficiencies of trace elements like copper, zinc, and magnesium and inhibition of metallic enzymes that are essential for hair growth and keratinization have been suggested.  The therapeutic value of mineral supplements remains unclear not tried in this care.
Awareness about this potential problem that may contribute to cosmetic concerns in the patient is a must; in this way, the patient is warranted for better patient compliance.
| » References|| |
|1.||Wilting I, van Laarhoven JH, de Koning-Verest IF, Egberts AC. Valproic acid- induced hair-texture changes in a white woman. Epilepsia 2007;48:400-1. |
|2.||Lamer V, Lipozenciæ J, Turciæ P. Adverse cutaneous reactions to psychopharmaceuticals. Acta Dermatovenerol Croat 2010;18:56-67. |
|3.||Hoseinali E, Sadollah S, Shahriar SE. Frequency of sodium valproate-induced hair loss and curly hair. Iran J Pharmacol Ther 2005;4:143-5. |
|4.||Shrivastava SB. Diffuse hair loss in an adult female: Approach to diagnosis and management. Indian J Dermatol Venereol Leprol 2009;75:20-7. |
|5.||Mercke Y, Sheng H, Khan T, Lippmann S. Hair loss in psychopharmacology. Ann Clin Psychiatry 2000;12:35-42. |
|6.||Tosi A, Misciali C, Piraccini BM, Peluso AM, Bardazzi F. Drug-induced hair loss and hair growth. Incidence, management and avoidance. Drug Saf 1994;10:310-7. |
|7.||Harrison S, Sinclair R. Telogen effluvium. Clin Exp Dermatol 2002;27:389-5. |
|8.||Shapiro J. Hair loss in women. N Engl J Med 2007;357:1620-30. |
|9.||Polaneczky M, Liblanc M. Long-term depot medroxyprogesterone acetate (Depo- Provera) use in inner-city adolescents. J Adolesc Health 1998;23:81-8. |
|10.||Uehlinger C, Barrelet L, Touabi M, Baumann P. Alopecia and mood stabilizers: Two case reports. Eur Arch Psychiatry Clin Neurosci 1992;242:85-8. |
|11.||Patrizi A, Savoia F, Negosanti F, Posar A, Santucci M, Neri I. Telogen effluvium caused by magnesium valproate and lamotrigine. Acta Derm Venereol 2005;85:77-8. |
|This article has been cited by|
||Cosmetic side effects of antiepileptic drugs in adults with epilepsy
| ||B. Chen,H. Choi,L.J. Hirsch,J. Moeller,A. Javed,K. Kato,A. Legge,R. Buchsbaum,K. Detyniecki |
| ||Epilepsy & Behavior. 2015; 42: 129 |
|[Pubmed] | [DOI]|
||Hair loss with levetiracetam in five patients with epilepsy
| ||Xuemei Zou,Zhen Hong,Dong Zhou |
| ||Seizure. 2014; 23(4): 158-160 |
|[Pubmed] | [DOI]|
| || |
| ||Reactions Weekly. 2013; 1460(1): 38 |
|[Pubmed] | [DOI]|